Thursday, April 12, 2007

A Little Goofy

I found this case when reviewing my "interesting" case files. It has some interesting learning points...

HPI: 23 yo M who has been progressively altered, ataxic and dropping objects the last 24 hours. + h/o OCD, depression, bipolar and anxiety d/o. Per his father (historian) he'll usually binge drink on a twice weekly basis in order to "curb" his OCD. Just yesterday he was arrested for a DUI. The patient has had some increasing stress as well due to an illness w/ his girlfriend. Per the father he takes Haldol, Klonopin, Depakote, Seroquel and Effexor. The patient is quite somnolent and is unable to provide a history. He'll open his eyes, mumble an incoherent response to the question or repeat the question itself and go back to sleep.

PMHx: OCD, depression, bipolar d/o, anxiety
Meds: Haldol, Klonopin, Depakote, Seroquel, Effexor
SHx: Binge EtOH abuse
ROS: Unable to obtain secondary to AMS

V/S: BP: 141/90 HR: 94 RR: 18 Temp: 99.6 Sats: 96% (RA)
PE: (pertinent findings)
Gen: Somnolent, but arousable. Will try to follow commands but just falls back asleep.
Neck: No meningismus; Negative Brudzinski's and Kernig's
Neuro: No focal CN deficits. MOE x 4, but not coordinated
Diagnostic Testing:
EKG: NSR @ rate of 94; no ectopy; nl QRS, QTc
WBC: 10.6 U/A: neg except for trace ketones
K+: 3.4 Cl: 97 BUN/Cr: 9/0.4 Glucose: 92
Tylenol: neg ASA: neg EtOH: neg UDS: neg
Depakote: 344 Ammonia: 143
Based on this patient's med list and the ataxic, uncoordinated like movements he had, I had a suspicion that he might be a depakote toxicity. Hence besides checking the depakote level, I had a ammonia level drawn. Ammonia can be elevated in patients with depakote toxicity and can contribute to the encephalopathy. Obviously Klonopin, Seroquel, Haldol, EtOH and drugs of abuse can also present with this picture. Given his EtOH abuse history and recent DUI that'd be something to consider, but he had no EtOH odor to him or quite honestly look like he was "just drunk".
After the depakote and ammonia levels came back, I discussed the case w/ toxicology and we started the patient on L-carnitine at 50 mg/kg IV over 5 minutes. A dose was repeated in five hours and a repeat depakote level was ordered in 4 hours. The patient was admitted to the ICU. Later his ammonia levels peaked at 233 and
Valproic acid toxicity:
Valproic acid elevated CNS GABA concentrations. It also prolongs the recovery of inactivated Na+ channels. Oral absorption is rapid (often within 1-4 hours), with peak plasma levels within 3-5 hours. At levels of 80 ug/mL 90% is protein bound, however, in the case of toxicity there is an increase in "free drug" causing a proportional increase in available drug after protein saturation. Elimination is based on first-order kinetics w/ a half-life of 7-15 hours. Therapeutic levels are b/w 50-100.
Valproic acid (depakote) can cause hepatic failure with days or up to two years after first use. Toxicity often results in AMS, lethargy, N/V, and ataxia. LFT's and ammonia levels can be elevated. AMS can be directly related to the elevated CNS GABA levels (like EtOH) or ammonia levels. Patients may have depressed DTR's and pinpoint pupils (mimicking opioids).
Treatment of valproic acid toxicity follows the usual tox guidelines of supportive care. Since it closely mimics opioids, give a test dose of Narcan is reasonable (as well as checking glucose, etc). Since absorption is rapid, charcoal is probably only efficacious if given in the first sixty minutes. Hemodialysis does decrease serum levels (remember it's protein bound) and can be used.
In this particular patient L-carnitine was administered. This treatment has been looked at by some jackasses named LoVecchio and Samaddar (L-carnitine was safely administered in the setting of valproate toxicity. LoVecchio F - Am J Emerg Med - 01-MAY-2005; 23(3): 321-2) and proven to be safe. I'll rip the study later on all its "flaws" but for now we'll accept the gospel according to Frank.
So if you have any interesting tox cases or Frank et al want to comment on this, fire away...


Post a Comment

<< Home